Alert archive / Virginia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 132, NWS Blacksburg, VA

July 19, 2013Grayson County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 19, 2013, 11:43 AM EDT for Grayson County, Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2013, 11:43 AM EDT (15:43 UTC)
Expired
Jul 19, 2013, 12:30 PM EDT
In force
47 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

County Grayson County, VA

The radar

The Roanoke radar (KFCX), 94 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2013-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2013-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1338 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 10:38 AM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 19, 10:38 AM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1038 AM EDT FRI JUL 19 2013

.SYNOPSIS...
HIGH PRESSURE WILL MAINTAIN HOT AND HUMID CONDITIONS INTO
SATURDAY. A COLD FRONT WILL MOVE SLOWLY THROUGHOUT THE AREA
LATER IN THE WEEKEND. THIS FRONT STALL OVER SOUTHERN VIRGINIA AND
NORTH CAROLINA TO KEEP THE THREAT FOR SHOWERS AND THUNDERSTORMS
THROUGH THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1038 AM EDT FRIDAY...

TENACIOUS MOUNTAIN VALLEY FOG HAS JUST ABOUT BURNED OFF IN ALL
AREAS AT TIME OF THIS WRITING...QUICKLY FOLLOWED BY DEVELOPMENT OF
TOWERING CUMULUS IN UNCAPPED ATMOSPHERE. MID MORNING SURFACE AND
UPPER AIR TEMPERATURES NEARLY IDENTICAL TO THOSE OF YESTERDAY...
AND SEE NO REASON WHY WEATHER FOR THIS AFTERNOON WILL BE ANY
DIFFERENT THAN THAT OF YESTERDAY...OR THE PAST COUPLE OF DAYS FOR
THAT MATTER. HIGH TEMPERATURES WILL BE LARGELY GOVERNED BY EXTENT
AND PLACEMENT OF CLOUDS...BUT 90S ACROSS PIEDMONT WITH 80S IN THE
MOUNTAINS WILL AGAIN BE COMMON...EXCEEDING CONVECTIVE TEMPERATURES
IN ALL AREAS.

MORNING SOUNDING FROM BLACKSBURG...AND FORECAST SOUNDINGS
INDICATE PERSISTENCE OF A WEAK WARM NOSE IN LOWEST 10K FEET WITH
LACKLUSTER MID LEVEL LAPSE RATES OVER THE PIEDMONT. SOMEWHAT
STEEPER LAPSE RATES AND LESS WARM NOSE EXISTS WEST OF THE BLUE
RIDGE. THIS...COUPLED WITH LACK OF DYNAMIC FORCING...SHOULD ENSURE
THAT ACTIVITY OVER THE PIEDMONT...IF ANY...SHOULD BE RELATIVELY
ISOLATED IN NATURE...WITH A MORE WIDELY SCATTERED DIURNALLY-DRIVEN
EVENT OVER THE MOUNTAINS...WHERE COMBINATION OF DIFFERENTIAL
HEATING AND LOCALIZED FORCED ASCENT DUE TO OROGRAPHY WILL PROVIDE
NEEDED SUPPORT FOR CONVECTIVE DEVELOPMENT.

CORFIDI VECTORS ARE AGAIN LESS THAN 5 KNOTS IN ALL AREAS...AND
PRECIPITABLE WATER REMAINS VERY HIGH...ON ORDER OF 1.65 IN. STORMS
THAT DEVELOP WILL LARGELY BE GOVERNED BY OUTFLOW BOUNDARIES AND/OR
TOPOGRAPHY...AND TEND TO IRRATICALLY DRIFT...ONCE AGAIN
MAINTAINING PRIMARY CONCERN FOR LOCALIZED FLASH FLOOD THREAT
(CONSIDERING EXISTING WET GROUND/HIGH PW VALUES/SLOW STORM
MOVEMENT) AND LIMITED SEVERE WEATHER THREAT (CONSIDERING
RELATIVELY HIGH WET BULB ZERO HEIGHTS AND LACKLUSTER TROPOSPHERIC
WIND PROFILES).

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
AS OF 300 AM EDT FRIDAY...

SATURDAY INTO SUNDAY...A COLD FRONT WILL APPROACH...ENTER...AND THEN
STALL OVER THE REGION. WE ARE EXPECTING INCREASING CHANCES OF
PRECIPITATION WITH SHOWERS LIKELY ACROSS THE ENTIRE ARE DURING THE
DAY SUNDAY...WITH SCATTERED STORMS. TEMPERATURES WILL TREND SLIGHTLY
COOLER EACH DAY THANKS TO INCREASING CLOUD COVER AND BETTER
DISTRIBUTION OF RAIN. ON MONDAY...GUIDANCE VARIES ON JUST HOW FAR
SOUTH THE FRONT MAKES IT BEFORE IT REVERSES COURSE AS A WARM FRONT
THAT LIFTS BACK TOWARD THE MASON-DIXON LINE. THE DIFFERENCES STEM
FROM THE PROGRESSING OF A CENTRAL U.S. TROUGH AND SUBSEQUENT
SOUTHERLY FLOW THAT PREVAILS ON ITS EASTERN FLANK. WILL CONTINUE
WITH A FORECAST THAT OFFERS A TREND TOWARD SLIGHTLY COOLER
CONDITIONS ON MONDAY WITH SCATTERED SHOWERS AND STORMS THANKS TO THE
PROXIMITY OF THE FRONT.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
AS OF 1240 PM EDT THURSDAY...

BROAD UPPER TROF OVER THE NORTHEAST UNITED STATES THIS TIME FRAME.
SHORT WAVES COMES THROUGH THE BASE OF THE TROF AND ACROSS THE OHIO
VALLEY ON TUESDAY. PATTERN IS NOT VERY AMPLIFIED AND 00Z ECMWF IS
SUGGESTING SURFACE FRONT WILL REACH THE FORECAST AREA SATURDAY NIGHT
AND SUNDAY...THEN WITH WAVES MOVING ALONG THE BOUNDARY BACK AND
FORTH THROUGH THE FORECAST AREA INTO WEDNESDAY.

850 MB TEMPERATURES REMAIN IN THE +16 TO +19 RANGE. BUT EXPECTING
ENOUGH CLOUDS AND PRECIPITATION TO KEEP TEMPERATURES NEAR NORMAL.
WILL CONTINUE TO HIGHLIGHT PROLONGED PERIOD OF WET WEATHER WITH THE
POTENTIAL FOR HEAVY RAIN AND FLOODING IN THE HAZARDOUS WEATHER
OUTLOOK.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
AS OF 715 AM EDT THURSDAY...

FOG HAS DEVELOPED IN THE USUAL LOCATIONS EARLY THIS
MORNING AND SHOULD BREAK UP A FEW HOURS AFTER SUNRISE. EXPECT
SCATTERED THUNDERSTORMS AGAIN TODAY SO VCTS CARRIED IN LATE
AFTERNOON...WITH PSBL CIGS/VSBY REDUCTION IN ANY LOCALIZED STORMS.
SKIES BECOME PARTLY CLOUDY OVERNIGHT WITH FOG AGAIN LIKELY...ESP
AT LWB/BCB/LYH. DIURNAL THUNDERSTORM THREAT CONTINUES ON SATURDAY
WITH POSSIBLY MORE COVERAGE THAN TODAY AS UPPER LEVEL DYNAMICS
INCREASE AND A SLOW-MOVING COLD FRONT APPROACHES. FRONT CROSSES
THE TAF SITES ON SUNDAY WITH POSSIBLY GREATER THUNDERSTORM
COVERAGE YET WITH ATTENDANT REDUCED CIGS/VSBYS. LONGER RANGE
MODELS SHOW THIS FRONT STALLING OVER THE CAROLINAS BY
MONDAY...WHICH WOULD KEEP THE THREAT OF AFTERNOON CONVECTIVE
ACTIVITY THROUGH EARLY NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PC
NEAR TERM...WERT
SHORT TERM...DS
LONG TERM...AMS
AVIATION...PC/RAB
Hazardous weather outlook, Jul 19, 5:36 AM EDT, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
536 AM EDT FRI JUL 19 2013

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-200945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
536 AM EDT FRI JUL 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS ALONG WITH LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BECOME MORE NUMEROUS OVER THE WEEKEND WITH THE
CONTINUED THREAT FOR ISOLATED TO SCATTERED SEVERE STORMS ALONG
WITH FLOODING FROM VERY HEAVY RAINFALL INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 19, 6:10 AM EDT, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
610 AM EDT FRI JUL 19 2013

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-191215-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-
MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...EDEN...YANCEYVILLE...BOONE...WILKESBORO...YADKINVILLE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD...AMHERST...
MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...
KEYSVILLE...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...
LEWISBURG...QUINWOOD...DUO...RAINELLE
610 AM EDT FRI JUL 19 2013

...PATCHY DENSE FOG ACROSS THE AREA THIS MORNING...

VISIBILITIES HAVE FALLEN TO ONE-QUARTER MILE OR LESS IN MANY AREAS
EARLY THIS MORNING. USE CAUTION OUT DRIVING AS THERE MAY BE RAPID
CHANGES IN VISIBILTY ACROSS SHORT DISTANCES. THE FOG SHOULD
DISSIPATE BY AROUND 9 AM.

PC
Special weather statement, Jul 19, 11:40 AM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1140 AM EDT FRI JUL 19 2013

VAZ032-191645-
PATRICK VA-
1140 AM EDT FRI JUL 19 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL PATRICK COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 1245 PM EDT

* AT 1139 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR MEADOWS OF DAN...MOVING TO THE
  SOUTHEAST AT 10 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  STUART...
  MEADOWS OF DAN...
  AND BUFFALO RIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3667 8048 3668 8046 3672 8046 3675 8044
      3674 8040 3676 8039 3677 8015 3655 8026
TIME...MOT...LOC 1539Z 293DEG 9KT 3669 8044

AS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 11:40 AM EDTSpecial Weather StatementRNKPatrick65 min
Jul 19, 12:02 PM EDTSpecial Weather StatementRNKCity of Galax43 min
Jul 19, 12:12 PM EDTSpecial Weather StatementRNKPatrick48 min
Jul 19, 12:43 PM EDTSpecial Weather StatementRNKCarroll47 min
Jul 19, 1:06 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick54 min
Jul 19, 1:19 PM EDTSpecial Weather StatementRNKCity of Salem41 min
Jul 19, 1:26 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson64 min
Jul 19, 1:34 PM EDTSpecial Weather StatementRNKGiles86 min
Jul 19, 1:44 PM EDTSpecial Weather StatementRNKFranklin46 min
Jul 19, 2:10 PM EDTSpecial Weather StatementRNKCity of Galax35 min
Jul 19, 2:25 PM EDTSpecial Weather StatementRNKMontgomery35 min
Jul 19, 2:45 PM EDTSpecial Weather StatementRNKGiles30 min
Jul 19, 2:59 PM EDTSpecial Weather StatementRNKBath61 min
Jul 19, 3:15 PM EDTSpecial Weather StatementRNKCraig30 min
Jul 19, 4:38 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington37 min
Jul 19, 4:46 PM EDTSevere Thunderstorm WarningRNKBotetourt, Roanoke, City of Roanoke29 min
Jul 19, 4:59 PM EDTSevere Thunderstorm WarningRNKBotetourt31 min
Jul 19, 5:12 PM EDTSpecial Weather StatementRNKWythe33 min
Jul 19, 5:15 PM EDTSpecial Weather StatementRNKGiles30 min
Jul 19, 5:27 PM EDTSpecial Weather StatementRNKBland33 min
Jul 19, 5:30 PM EDTSpecial Weather StatementRNKBotetourt30 min
Jul 19, 5:44 PM EDTAreal Flood AdvisoryRNKGrayson, Smyth2 hr
Jul 19, 5:52 PM EDTSpecial Weather StatementRNKGiles, Pulaski53 min
Jul 19, 5:54 PM EDTSevere Thunderstorm WarningRNKBotetourt51 min
Jul 19, 6:29 PM EDTSevere Thunderstorm WarningRNKGiles, Montgomery, Pulaski, City of Radford46 min
Jul 19, 12:49 PM EDTSpecial Weather StatementRNKAshe41 min
Jul 19, 12:52 PM EDTSevere Thunderstorm WarningRNKAshe, Wilkes38 min
Jul 19, 1:03 PM EDTSevere Thunderstorm WarningRNKAlleghany42 min
Jul 19, 1:39 PM EDTFlash Flood WarningRNKAshe, Wilkes3 hr
Jul 19, 2:27 PM EDTSpecial Weather StatementRNKSurry33 min
Jul 19, 2:37 PM EDTSevere Thunderstorm WarningRNKSurry23 min
Jul 19, 1:08 PM EDTSpecial Weather StatementRNKGreenbrier52 min
Jul 19, 2:21 PM EDTSpecial Weather StatementRNKGreenbrier24 min
Jul 19, 2:33 PM EDTSevere Thunderstorm WarningRNKGreenbrier27 min
Jul 19, 2:55 PM EDTSpecial Weather StatementRNKGreenbrier35 min
Jul 19, 3:03 PM EDTSpecial Weather StatementRNKMonroe27 min
Jul 19, 3:18 PM EDTSevere Thunderstorm WarningRNKMonroe27 min
Jul 19, 4:50 PM EDTSpecial Weather StatementRNKMercer25 min
Jul 19, 7:20 PM EDTSpecial Weather StatementRNKGreenbrier40 min
Jul 19, 7:54 PM EDTAreal Flood AdvisoryRNKGreenbrier, Summers111 min
Jul 19, 7:58 PM EDTSevere Thunderstorm WarningRNKGreenbrier, Summers47 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.